Medications increasing cholesterol

I posted earlier this year about my cholesterol results and was reassured. I just have another question.

I am a female, 37, 5ft tall, 123lbs. I eat a health diet, I have hypothyroidism and take 50mg thyroxine. I also take 15mg Mirtazapine (Remeron) for an anxiety disorder the last 3 years.

I was once told Mirtazapine increases cholesterol so I spoke to my GP about it, he said it was not a common side effect so not to worry. I worry because my whole family on my mums side, younger cousins included, are all on statins for high cholesterol after my mums brother had a massive heart attack at 51 and was told it was due to his high cholesterol that he was unaware of.

I had my cholesterol tested a few years ago and it was about 5.9. I then had it tested in December last year and it was the following

Total 6.9

HDL 1.6

LDL 3.9

Triglycerides 3.0

My GP was not concerned, he said as I didn't fast it wasn't as accurate. I had eaten 2 meals, one just half an hour before the test. He said that could shoot up the triglycerides but he would check me annually and maybe in the future with the family history I'd need statins. Something I really want to avoid.

I eat health so I am worried is this a hireditary thing or could it be the Mirtazapine I take, even though I am on the smallest dose. If it is the medication should I stop taking it? It worries me a lot.

I just thought I'd ask here before speaking to my GP again before my next blood test.

Thank you

Julie

5 Replies

oldestnewest
  • Some medication can increase cholesterol and other side effect, read the information given with your medication. Do your own research, print the information to ask your GP questions.

    You need to look at your overall health, food and drink intake control and regular exercise can help towards a healthy life. Stress can give you a lot of problem as well.

  • Thanks Bala.

    A lot of people on here told me not to worry about cholesterol as it's not a major risk factor for heart disease but should I be worried it medication causes high cholesterol or is it still not a major concern? If you see what I mean.

  • The answer is everyone needs question the medic prescribing the medicine, to read the information on the leaflet(s) and on the internet before they start taking the medicine and again say 6 months later and then every year. It is far to easy for things to be missed or things creep up on people over a period of time.

    A very good example happened to me recently. Early August I was prescribed perindopril for high blood pressure but I didn't (unusually) read the leaflet. About 10 days later there were floaters in my right eye and blurriness. Booked eye test (which was overdue anyway). Retina fine. Then 10 days after that booked general appointment with GP and then couple of days later thought about perindopril. Sure enough on the leaflet both were cited as side effects for more than 1 in 100 people but less than 1 in 10 people. Rebooked my GP appointment for two days later so could see own GP rather than one of the others. Told GP story in chronological order as I have done here. GP said that she had never come across this. Looked in BNP and nothing there. Then she read the leaflet and said well if the manufacturer has said it on their leaflet it must occur because they wouldn't write something down that they didn't have to!!! She changed the tablet to Candesartan.

    As it happens I still don't know whether it was the perindopril or whether it triggered it or it was a coincidence.

  • My GP did not believe me when antihistamine that was given gave me a lot of problem eye problem, driving problem at night, getting closer to depression !!!!

    from now on I will read the medicine information in detail before taking the medication and also will ask a lot of questions.

  • Although your medication may be causing your cholesterol levels to rise, it's important that you don't stop it without discussing this with your doctor. Perhaps explain how worried you are, ask if you can have a fasting test, or ask if there is alternative medication you could take, in view of your family history.

    The significance of cholesterol levels remain a highly debatable topic.

You may also like...